Alert archive / Connecticut / Areal Flood Warnings in 2018
Areal Flood Warning 41, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at Sep 26, 2018, 1:52 AM EDT for Northeastern Connecticut Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 26, 2018, 1:52 AM EDT (05:52 UTC)
- Expired
- Sep 26, 2018, 4:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Boston radar (KBOX), 71 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 5.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 453 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.3
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Sep 25, 10:20 PM EDT, 3 hours 32 minutes earlier.
Area forecast discussion, Sep 25, 10:20 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1020 PM EDT Tue Sep 25 2018
.SYNOPSIS...
An warm front brings soaking rain to the region into this
evening, with poor drainage street flooding issues possible.
The steady rain winds down later this evening, but scattered
showers and a few thunderstorms will be possible through the
night. Summer-like warmth and humidity prevail during Wednesday
with scattered showers and a few thunderstorms in the afternoon
and early night. High pressure brings seasonably cool and less
humid weather for Thursday through Saturday. A cold front moves
through Saturday night/Sunday morning with a chance of showers,
then dry and seasonable weather returns.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
1015 PM Update...
High rainfall rates moved into our southern counties in the
last few hours. Radar estimates and observations have shown up
to 5-6 inches under the heaviest showers. Flood warnings and
Flash Flood Warnings have been issued following the eastward
movement of this line of heavy rain. The heaviest rain should
move out of CT in the next few hours and off of the MA coast by
06Z. Have adjusted the forecast to bring rain to an end more
quickly behind this line as there is a tight gradient in the
trailing edge of precip.
730 PM Update...
Minor changes to the forecast this evening to keep up with
observed trends. Overall theme of the foreast remains on track.
Widespread rainfall becoming less so overnight. Low risk for a
thunderstorm late tonight.
Previous Discussion...
Highlights...
* Areas of moderate to heavy rain into this evening with poor
drainage street flooding issues possible
* Low risk for a t-storm later tonight near the south coast
Highlights...
As of 4 pm this afternoon, still had a several hours to go with
the widespread overrunning precipitation. With high
precipitable water values (1.5 to 2 inches), periods of moderate
to heavy rainfall will continue into this evening. Hi-res
guidance showed the back edge of the widespread area of rain
coming to an end from SW to NE over the course of the evening,
coinciding with the strongest southerly LLJ winds and warm front
pushing north of our area.
Precipitation then becomes more on and off showery and more
scattered in nature for the overnight, as models show warm front
lifts north. So after overrunning swath moves thru, have gone
with a chance pop for the remainder of the night. Models
are showing some increase in instability tonight, thinking better
chances for thunder would be across the southern portion of our
area, generally south of the MA Pike and into northern CT and RI.
A couple of the hi-res guidance members including the NAM
Nest continue to show potential for some convection around daybreak
Wed over far SE New England. Will still be something to watch, but
this does further warrant the mention of chance pops and possible
thunder. Since precipitable water will still be quite high, locally
heavy rainfall possible.
With low level/surface winds out of the south tonight, expecting
higher dewpoint air to move in, and also expecting a non-diurnal
temp rise as the night wears on. This moisture-abundant environment
is expected to lead to areas of fog. Could see some locales in
southeast MA/RI in the low 70s at daybreak Wed.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Summerlike warmth and humidity prevail during Wednesday as S to SW
flow prevails and cold front gradually approaches from the
west. Impressive warm sector for this time of year overspreads
the region with +18 to +20 C air at 925 mb streaming across the
region. These temp anomalies are about +2 standard deviations
warmer than climo and will support highs Wed of 75-80.
The warmth will allow for surface-based CAPE of 500-1000j/kg, but
overall lapse rates are not strong. Thus a tall skinny CAPE
scenario. However, 0-6 km shear increases to 35-40 kt, possibly a
bit higher towards 00z over MA. Thus low risk for a few strong
storms impacting western/central MA/CT towards evening, with
strong to damaging winds the main concern. Other concern with any
convection during Wed will continue to include locally heavy
rainfall, since PWATs will continue to be approaching or around 2
inches. This line of convection will likely weaken after 00z as blyr
cools and mid level lapse rates remain poor.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Mainly dry and seasonable Thursday through Tuesday
Wednesday night...
A cold front will cross our region, bringing an end to the
threat for showers and thunderstorms, especially after midnight.
Much more comfortable humidity start to arrive from the NW.
Above normal low temperatures.
Thursday and Friday...
Weak high pressure dominates the weather of our region with dry
conditions and near normal temperatures. However, front from
Wednesday night is likely to stall south of our region. Only
potential impact here would be for Mariners with increased wave
action.
Saturday...
Trailing northern stream short wave and another cold front move
through. Weak WAA ahead of this feature will result in
slightly higher temperatures. Still a risk for a few
afternoon/evening showers.
Sunday through Tuesday...
Dry and cooler as a large high pressure takes over. Temperatures
are likely to be a few degrees below normal during this time.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Tonight...Moderate confidence. Widespread IFR with pockets of
LIFR/MVFR in low clouds and areas of fog. The widespread rain
becomes more showery in nature but potential continues through
the night with a scattered thunderstorm possible after midnight.
Wednesday...Moderate confidence.
Conditions slowly improve to MVFR through the day. Scattered showers
continue, with a few thunderstorms possible esp. during the
afternoon and early evening. Localized heavy downpours and gusty
winds possible. IFR conditions possible with any showers/t-storms.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Wednesday Night through Sunday/...Moderate Confidence.
Wednesday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA, patchy FG.
Thursday: VFR. Breezy.
Thursday Night: VFR. Slight chance SHRA.
Friday through Friday Night: VFR.
Saturday: VFR. Slight chance SHRA.
Saturday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Tonight...Moderate to high confidence. Strongest winds expected
during this evening as LLJ passes thru the area. Gale Warning
continues thru 11 PM this evening for the northern coastal
waters, with SCA headlines elsewhere thru the overnight. Showers
diminish in coverage around midnight, becoming more scattered
in nature. Locally heavy downpours possible, and some
thunderstorms are possible later tonight. Areas of fog will
reduce vsbys for mariners.
Wednesday...Winds diminish somewhat during the morning, but are
expected to pick up again during the afternoon. Seas will
remain rough on the outer coastal waters. Thus the SCA headlines
continue thru Wed for most of the waters, with the exception of
Narragansett Bay.
Outlook /Wednesday Night through Sunday/...Moderate Confidence.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 8 ft. Chance of rain
showers, isolated thunderstorms, patchy fog. Local visibility
1 to 3 nm.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.
Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday through Saturday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft.
Sunday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ230>235-
237-250-254>256.
Small Craft Advisory until 11 PM EDT this evening for ANZ236.
Small Craft Advisory until 4 AM EDT Wednesday for ANZ251.
&&
SYNOPSIS...Belk/NMB
NEAR TERM...Belk/BW
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/NMB
MARINE...Belk/NMBHazardous weather outlook, Sep 25, 3:49 AM EDT, 22 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 349 AM EDT Tue Sep 25 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-260800- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 349 AM EDT Tue Sep 25 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. Rain heavy at times from late this morning into the afternoon may result in minor street and highway flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk for a few strong or severe thunderstorms Wednesday morning along the South Coast. Another chance will occur late Wednesday afternoon and early Wednesday night...mainly across interior southern New England. Main concern would be strong to locally damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ230>237-251-254>256-260800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 349 AM EDT Tue Sep 25 2018 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ250-260800- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 349 AM EDT Tue Sep 25 2018 ...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for Massachusetts coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low risk for a few strong or severe thunderstorms late Wednesday afternoon and early Wednesday night. Main concern would be strong to locally damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Sep 25, 8:48 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
848 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM FLOOD WILLIMANTIC 41.72N 72.22W
09/25/2018 WINDHAM CT AMATEUR RADIO
VALLEY AT WATSON STREET CLOSED DUE TO FLOODING. CAR
STUCK IN FLOOD WATERS ON VALLEY STREET. WATER IS UP
ABOVE THE SIDEWALKS.
0814 PM FLOOD WILLIMANTIC 41.72N 72.22W
09/25/2018 WINDHAM CT AMATEUR RADIO
VALLEY AT BIRCH STREET CLOSED DUE TO FLOODING
0815 PM FLOOD WILLIMANTIC 41.72N 72.22W
09/25/2018 WINDHAM CT AMATEUR RADIO
MAIN STREET FLOODED AND IMPASSABLE. LAUNDROMAT HAS
WATER COMING INTO THE STORE.
0815 PM FLOOD WINDHAM 41.70N 72.17W
09/25/2018 WINDHAM CT AMATEUR RADIO
HORIZON AVE FLOODED AND MANHOLE COVERS DISPLACED
0846 PM FLOOD WILLIMANTIC 41.72N 72.22W
09/25/2018 WINDHAM CT AMATEUR RADIO
BRIDGE STREET FLOODED AND IMPASSABLE. WILLAMANTIC RIVER
BELOW AND OUT OF IT'S BANKS.
&&
EVENT NUMBER BOX1804686
EVENT NUMBER BOX1804687
EVENT NUMBER BOX1804688
EVENT NUMBER BOX1804689
EVENT NUMBER BOX1804690
LECLocal storm report, Sep 25, 9:34 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
934 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD COLUMBIA 41.70N 72.30W
09/25/2018 TOLLAND CT AMATEUR RADIO
ROUTE 66 BY COLUMBIA MOTORSPORTS CLOSED DUE TO FLOODING
0900 PM FLOOD WINDHAM 41.70N 72.17W
09/25/2018 WINDHAM CT AMATEUR RADIO
JENNINGS LANE FLOODED AND IMPASSABLE. CLOSED DUE TO
POSSIBLE WASHOUT.
0915 PM FLOOD WILLIMANTIC 41.72N 72.22W
09/25/2018 WINDHAM CT AMATEUR RADIO
SECTION OF WINDHAM ROAD (ROUTE 32) NEAR THE CENTER OF
TOWN IS CLOSED DUE TO FLOODING.
0933 PM FLOOD WINDHAM 41.70N 72.17W
09/25/2018 WINDHAM CT AMATEUR RADIO
SECTION OF INDIAN HOLLOW ROAD FLOODED AND IMPASSABLE
WITH DEBRIS IN ROADWAY.
&&
EVENT NUMBER BOX1804691
EVENT NUMBER BOX1804692
EVENT NUMBER BOX1804693
EVENT NUMBER BOX1804694
LECLocal storm report, Sep 25, 10:08 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1008 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM HEAVY RAIN EAST KILLINGLY 41.85N 71.82W
09/25/2018 M2.75 INCH WINDHAM CT TRAINED SPOTTER
0958 PM FLOOD WILLIMANTIC 41.72N 72.22W
09/25/2018 WINDHAM CT AMATEUR RADIO
ASH STREET NEAR THE KINGSWOOD APARTMENTS
FLOODED/IMPASSABLE AND PARTIAL ROAD WASHOUT
1005 PM HEAVY RAIN WINDHAM 41.70N 72.16W
09/25/2018 M6.18 INCH WINDHAM CT HAM RADIO
&&
EVENT NUMBER BOX1804695
EVENT NUMBER BOX1804696
EVENT NUMBER BOX1804697
LECThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 8:32 PM EDT | Areal Flood Advisory | BOX | Middlesex, Norfolk, Worcester | 58 min |
| Sep 25, 8:52 PM EDT | Areal Flood Warning | BOX | Middlesex, Worcester | 108 min |
| Sep 25, 10:19 PM EDT | Areal Flood Warning | BOX | Middlesex, Norfolk, Worcester | 61 min |
| Sep 25, 10:46 PM EDT | Areal Flood Advisory | BOX | Bristol, Middlesex, Norfolk, Plymouth, Suffolk | 59 min |
| Sep 25, 11:14 PM EDT | Areal Flood Advisory | BOX | Bristol, Norfolk, Plymouth | 2 hr |
| Sep 26, 1:44 AM EDT | Areal Flood Advisory | BOX | Bristol, Norfolk, Plymouth | 2 hr |
| Sep 26, 6:23 PM EDT | Small Craft Advisory | BOX | 4 hr | |
| Sep 26, 7:32 PM EDT | Special Weather Statement | BOX | Franklin | 43 min |
| Sep 25, 9:25 PM EDT | Areal Flood Advisory | BOX | Bristol, Kent, Providence | 2 hr |
| Sep 25, 11:19 PM EDT | Areal Flood Warning | BOX | Kent, Providence, Washington | 116 min |
| Sep 26, 4:09 AM EDT | River Flood Warning | BOX | Kent, Providence | 17 hr |
| Sep 25, 8:12 PM EDT | Flash Flood Warning | BOX | Northeastern Connecticut Planning Region | 2 hr |
| Sep 25, 10:06 PM EDT | Flash Flood Warning | BOX | Northeastern Connecticut Planning Region | 93 min |
| Sep 25, 11:45 PM EDT | Areal Flood Advisory | BOX | Northeastern Connecticut Planning Region | 2 hr |
Nearby
Areal Flood Warnings in Connecticut, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.